Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Indianapolis, IN

August 17, 2000Parke County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 7:51 PM EST for Parke County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 7:51 PM EST (00:51 UTC)
Expired
Aug 17, 2000, 8:15 PM EST
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Parke County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4438 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS53 KIND 180052
SVRIND
INC121-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EST THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 815 PM EST

* AT 747 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARSHALL...OR ABOUT 21 MILES SOUTHWEST OF
  CRAWFORDSVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAVELAND AT 800 PM EST
  HOLLANDSBURG AT 805 PM EST

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3991 8735 3978 8733 3964 8703 3987 8704

PUMA/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST THU AUG 17 2000

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.

SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT
THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND
END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE
IN LATER TONIGHT AND TOMORROW.

THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS...
THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS
MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE
AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE.
SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST
PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM
FRONT AS CAP OVER AREA WEAKENS.

MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY
AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY
MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE
THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND
TOMORROW MORNING.

MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT
LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS
FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM
THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE
FORECAST AREA SATURDAY.

GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS
TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN
TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES
SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH
SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO
CONTINUE TO FOLLOW THE COOLER AVN.

.IND...NONE.
DS

In the hours before

Local storm report, Aug 17, 7:16 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    2 E PLAINFIELD            IN   WIND DAMAGE
08/17/00   HENDRICKS                      REPORTED BY HAM RADIO
                                          OPERATOR.  FOUR 12 INCH
                                          DIAMETER HEALTHY TREES
                                          DOWNED.
Local storm report, Aug 17, 7:22 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    3 W GREENWOOD             IN   WIND DAMAGE
08/17/00   JOHNSON                        THREE FOOT DIAMETER
                                          TREE FELL ON CAR NEAR
                                          SR 37 AND COUNTY LINE
                                          RD.   OCCUPANT INSIDE.
                                          INJURIES UNKNOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 17, 7:24 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    GREENWOOD                 IN   WIND DAMAGE
08/17/00   JOHNSON                        TREES DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
Local storm report, Aug 17, 7:27 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    3 W GREENWOOD             IN   WIND DAMAGE
08/17/00   JOHNSON                        THREE FOOT DIAMETER
                                          TREE FELL ON CAR NEAR
                                          SR 37 AND COUNTY LINE
                                          RD.   OCCUPANT INSIDE.
                                          INJURIES UNKNOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 17, 7:30 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    GREENWOOD                 IN   1 INCH HAIL
08/17/00   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 17, 7:35 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EST THU AUG 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    GREENWOOD                 IN   2 INCH HAIL
08/17/00   JOHNSON                        REPORTED BY CH 59
                                          METEOROLOGIST.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:28 PM ESTSevere Thunderstorm WarningINDJohnson32 min
Aug 17, 7:43 PM ESTSevere Thunderstorm WarningINDShelby32 min
Aug 17, 9:50 PM ESTSevere Thunderstorm WarningINDMarion40 min
Aug 17, 10:15 PM ESTSevere Thunderstorm WarningINDGreene30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.